California, 2012High Wind in California, April 26, 2012
April 26, 2012 · NWS VEF · 1 event in 1 county or zone
Strong westerly winds ahead of a cold front helped produce high downslope winds over the Owens Valley.
- Deaths
- 0
- Injuries
- 1
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong westerly winds ahead of a cold front helped produce high downslope winds over the Owens Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 26, 8:02 AM PST, 5 hours 34 minutes earlier.
Area forecast discussion, Apr 26, 8:02 AM PST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
902 AM PDT THU APR 26 2012
.SYNOPSIS...A FAST MOVING PACIFIC STORM WILL BRING SHOWERS AND
ISOLATED THUNDERSTORMS TO THE MOJAVE DESERT AND SOUTHERN GREAT BASIN
THROUGH THIS MORNING BEFORE DECREASING THIS AFTERNOON AND EVENING AS
THE STORM CONTINUES EAST. LOCAL GUSTY WINDS AND COOLER TEMPERATURES
WILL ALSO BE SEEN TODAY. FRIDAY INTO EARLY NEXT WEEK LOOKS DRY
WITH WARMER TEMPERATURES.
&&
.UPDATE...UPPER LOW OVER ERN RIVERSIDE COUNTY WITH MAIN SHIELD OF
PRECIPITATION ACROSS FAR ERN SAN BERNARDINO COUNTY AND SOUTHERN MOHAVE
COUNTY. MORE ISOLATED TO SCATTERED SHOWERS EVIDENT ON RADAR OVER ERN
CLARK COUNTY AND LINCOLN COUNTY. BIG DISAPPOINTMENT FOR THE LAS
VEGAS VALLEY AS SOMEHOW WE DODGED THE WORST OF THE RAIN AGAIN.
GFS/ECMWF CONTINUE TO BE THE MODEL OF CHOICE AS BOTH MODELS SHOWS
HIGHEST QPF VALUES THROUGH 18Z ALONG AND SOUTH OF THE INTERSTATE 40
CORRIDOR IN MOHAVE AND SAN BERNARDINO COUNTIES...BETWEEN 18Z-00Z GFS
EVEN FASTER THAN YESTERDAY LIFTING LOW NORTHEAST INTO THE FOUR
CORNERS REGION WITH LINGER LIGHT SHOWERS ACROSS MAINLY MOHAVE
COUNTY. A NORTHERN STREAM SHORTWAVE MOVING ACROSS NORTHERN NEVADA
THIS AFTERNOON AND EVENING MAY HELP ENHANCE SOME SHOWERS ACROSS
CENTRAL NYE AND LINCOLN COUNTIES. THIS AFTERNOON WILL BE ALSO
MONITORING WINDS ACROSS WESTERN INYO COUNTY DUE TO POTENTIAL
DOWNSLOPE EVENT...WHILE GRADIENT DRIVEN WINDS DEVELOP IN PARTS OF
SAN BERNARDINO COUNTY. UPDATED PACKAGE ALREADY OUT.
&&
.AVIATION...FOR MCCARRAN...WITH THE LOW CENTER TRACKING FURTHER
SOUTH THAN ORIGINALLY FORECAST...HEAVIER RAIN IS NOW EXPECTED TO BE
LIMITED TO AREAS SOUTH AND EAST OF THE LAS VEGAS VALLEY. LIGHT
SHOWERS ARE STILL POSSIBLE IN AND AROUND THE VALLEY THIS MORNING
WITH STRONGER WINDS THE MAIN CONCERN THROUGH THE DAY. SOUTH TO
SOUTHWEST WINDS OF 15-20 KTS WITH GUSTS TO 30KTS EXPECTED INTO THE
EVENING. CIGS SHOULD GENERALLY REMAIN AROUND 10KFT TODAY WITH
SCATTERED CLOUDS AROUND 5KFT THAT COULD AFFECT VISUAL APPROACH. MTN
TOP OBSCURATIONS AROUND THE VALLEY INTO THE EARLY AFTERNOON.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THE MAIN PRECIPITATION BAND SHIFTS FROM EASTERN SAN
BERNARDINO AND SOUTHERN MOHAVE COUNTY THIS MORNING TO THE NORTHERN
PORTIONS OF MOHAVE COUNTY THIS AFTERNOON. MODERATE TO OCCASIONALLY
HEAVY RAIN AND ISOLATED THUNDERSTORMS ARE POSSIBLE IN THESE AREAS.
ELSEWHERE...LIGHT RAIN SHOWERS AND GUSTY WINDS ARE THE PRIMARY
CONCERN. CIGS IN GENERAL AROUND 10KFT TODAY EXCEPT IN HEAVIER RAIN
SHOWERS WHERE CIGS FROM 4-6KFT ARE LIKELY. SOUTHWEST WINDS OF
10-20KTS AND GUSTS TO 30KTS ARE EXPECTED ACROSS THE NORTHERN ZONES
TODAY WITH SOUTHWEST TO WEST WINDS OF 20-30KTS WITH GUSTS TO 40KTS
ACROSS THE DESERTS. LOCALLY STRONGER WINDS ARE EXPECTED IN NORTHERN
SAN BERNARDINO COUNTY...THE OWENS VALLEY AND EASTERN SLOPES OF THE
SOUTHERN SIERRA. -SALMEN
&&
.PREV DISCUSSION...
302 AM PDT THU APR 26 2012
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...UPPER LOW RAPIDLY
MOVING ONTO THE SOUTHERN CALIFORNIA COAST THIS MORNING AND IS
EXPECTED TO CONTINUE TO SHIFT RAPIDLY EAST DURING THE DAY. AS OF
THIS WRITING...PRECIPITATION FORMING OVER THE WESTERN PORTION OF SAN
BERNARDINO COUNTY WILL TRANSITION EAST WITH THE LOW DURING THE
MORNING. BY 18Z THIS MORNING...THE LOW IS EXPECTED TO BE CENTERED
NEAR KLAS...WITH THE MAIN PRECIPITATION CONCERNS MOVING ACROSS
MOHAVE/LINCOLN COUNTIES WITH DRYING TAKING PLACE FROM THE WEST. QPF
TOTALS ARE EXPECTED TO BE A LITTLE LESS THAN THOUGHT 24HRS AGO...BUT
MANY AREAS WILL LIKELY SEE OVER A QUARTER OF AN INCH OR MORE...
ESPECIALLY OVER EASTERN SAN BERNARDINO...SOUTHERN CLARK AND MOHAVE
COUNTIES ALONG WITH SOME OF THE HIGHER MOUNTAINS. SNOW LEVELS AHEAD
OF THE STORM SHOULD REMAIN HIGH ENOUGH TO NOT WARRANT ANY WINTER
WEATHER PRODUCTS...BUT LIGHT SNOW ACCUMULATIONS ARE POSSIBLE OVER
THE HIGHER ELEVATIONS OF THE SPRING/SHEEP/HUALAPAI MOUNTAINS AS THE
STORMS MOVES THROUGH THE AREA. DRYING TO TAKE PLACE BEHIND THE LOW
AS IT SHIFTS EAST...WITH DRY NORTHWEST FLOW ALOFT OVER THE AREA BY
FRIDAY MORNING. THIS DRY FLOW TO THEN REMAIN ACROSS THE CWA THROUGH
THE REMAINDER OF THE SHORT TERM.
LOCAL GUSTY WINDS WILL FORM BEHIND THE LOW PASSAGE...ESPECIALLY OVER
SAN BERNARDINO COUNTY AND ALSO THE OWENS VALLEY FOR POSSIBLE WEAK
DOWNSLOPE CONDITIONS. THE CURRENT WIND ADVISORIES FOR THESE AREAS
REMAIN IN EFFECT FOR THIS AFTERNOON/EVENING AND WILL CONTINUE TO
MONITOR IN CASE WINDS MATERIALIZE SOONER THAN CURRENT THINKING.
DAYTIME TEMPERATURES WILL BOTTOM OUT TODAY WITH MOST READINGS
GENERALLY 5 TO 10 DEGREES BELOW NORMAL ACROSS THE CWA. A SLOW
WARMING PROCESSES UNDER THE DRY NORTHWEST FLOW WILL THEN TAKE PLACE
FRIDAY AND SATURDAY.
.LONG TERM...THREE SYSTEMS MOVING ACROSS THE PAC NW AND INTO THE
NORTHERN ROCKIES WILL KEEP OUR AREA IN A GENERAL NORTHWEST FLOW
ALOFT AS A BROAD UPPER LEVEL TROUGH SETS UP ACROSS THE WEST. IT
APPEARS ALL OF THESE SYSTEMS WILL STAY FAR ENOUGH NORTH TO BRING NO
MORE THAN PERIODS OF HIGH CLOUDS AND A SLIGHT INCREASE IN WIND. THE
00Z GFS TRIES TO GENERATE A FEW SHOWERS ALONG THE SIERRA CREST ON
SUNDAY AFTERNOON BUT THIS LOOKS OVERDONE GIVEN THE TRAJECTORY SO THE
FORECAST WAS LEFT DRY. BY WEDNESDAY THE FLOW TRANSITIONS TO MORE A
WEAK RIDGE IN THE MID AND UPPER LEVELS OVER THE WEST. RIDGING ALOFT
IS THEN EXPECTED TO STRENGTHEN ACROSS THE WEST TOWARDS THE END OF
NEXT WEEK. OVERALL THIS WILL RESULT IN MORE SUNSHINE WITH ANY
SIGNIFICANT CLOUD COVER STAYING TO OUR NORTH. TEMPS SHOULD REMAIN
ABOVE NORMAL THROUGH THE PERIOD WITH HIGHS ABOUT 5 DEGREES ABOVE
NORMAL SUNDAY THROUGH TUESDAY...THEN ABOUT 8 DEGREES ABOVE NORMAL
FROM WEDNESDAY ONWARD. I BASICALLY FOLLOWED A BLEND OF THE GFS AND
ECMWF BIAS CORRECTED GUIDANCE WHICH WAS IN LINE WITH FORECAST MAX
TEMPS OFF THE MODEL SOUNDINGS. OVERALL A WARM FINISH TO APRIL AND
START TO MAY.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING
FOR CAZ519-520.
WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 4 AM PDT FRIDAY FOR
CAZ523-524.
&&
UPDATE...PIERCE
PREV DISCUSSION...JENSEN/STACHELSKI
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Apr 26, 4:46 AM PST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
546 AM PDT THU APR 26 2012
AZZ001>003-036-CAZ519>527-NVZ014>022-270000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
546 AM PDT THU APR 26 2012 /546 AM MST THU APR 26 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A PACIFIC STORM WILL RAPIDLY MOVE ACROSS THE AREA TODAY AND THIS
EVENING BEFORE SHIFTING EAST OVERNIGHT. WIDESPREAD SHOWERS WITH
ISOLATED THUNDERSTORMS WILL ACCOMPANY THIS SYSTEM AS IT MOVES EAST.
IN ADDITION...LOCAL GUSTY WINDS...ESPECIALLY OVER SAN BERNARDINO
AND INYO COUNTIES WILL BE NOTED WITH WIND ADVISORIES IN EFFECT
FOR THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
DRYING WILL TAKE PLACE ON FRIDAY WITH NO HAZARDOUS WEATHER
EXPECTED THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Owens Valley
- When
- April 26, 1:36 PM PST to 7:32 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Injuries
- 0 direct, 1 indirect
- Property damage
- $25,000
- Reported by
- Law Enforcement
Wind gusts up to 82 mph in the Bishop area knocked down a few trees and limbs, and blew shingles off roofs. A big rig was overturned 10 miles north of Independence, where dense blowing dust was also observed. A worker at the accident scene was injured during the cleanup process.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Tennessee, April 26, 20121 injured · $400,000 · EF2 · 6 events
- Tornado and Hail in Tennessee, April 26, 20127 injured · $127,000 · EF0 · 49 events
- Hail and Damaging Winds in Texas, April 26, 2012$81,000 · 1.5 in hail · 20 events
- High Wind in New Mexico, April 26 to 27, 2012$70,000 · 66 kt wind · 16 events
- Flash Flood and Hail in Kentucky, April 26, 2012$55,000 · 2.5 in hail · 21 events
- Hail and Damaging Winds in Tennessee, April 26, 2012$51,000 · 1 in hail · 13 events
- Hail and Damaging Winds in North Carolina, April 26, 20121 injured · $30,000 · 55 kt wind · 14 events
- Flash Flooding and Hail in West Virginia, April 26, 2012$50,000 · 1.5 in hail · 7 events
- Strong Wind in California, April 26, 2012$55,000 · 2 events
- Flash Flood and Hail in North Carolina, April 26, 2012$20,000 · 1.75 in hail · 20 events
- Flash Flood and Hail in West Virginia, April 26, 2012$27,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Kentucky, April 26, 2012$30,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368380.